Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Heart complaint - and HIV
Apr 28, 2004

A year ago, after being diagnosed HIV+, I started on Combivir and Sustiva. I quickly became undectectable and my CD4 count has risen to about 550 at last count. Shortly after being diagnosed but before starting meds I developed an ectopic heart beat, which is now very frequent (daily and frequently during the day). At that point my VL was in the millions and my CD4 count around 250. In addition I was coinfected with syphillis, which was treated with a series of 17 injections.

I have had and ECG, various x rays and the news from my HIV consultants is that my ectopic heartbeat is not related to my status/drugs.

However I have read that syphillis in HIV patients can cause swelling of the heart vessels if it has not been treated efficiently. Is this the case?

Are there any other issues I should be aware of or have explored?

Thanks for your help.

Response from Dr. Conway

The heart valve problems associated with syphilis usually occur very late in the course of the disease, although this can be accelerated in the setting of HIV infection. This being said, the changes in the aortic valve that can occur are easily seen on an ultrasound of your heart, which I expect was done as part of the testing to figure out why your heart was beating in an irregular way. If they didn't see it, you can rest assured that this is not a problem. However, it was still important for your syphilis to be treated to prevent it from progressing.

As far as the causes of ectopic heart beats, these can be as simple as stress or drinking too much coffee, and as complicated as congenital heart disease. Thankfully, it is usually simple, and I would hope that you have had a good discussion with your doctors about this, including things that you can do to help things out. I would agree that it is not likely related to your HIV status or the drugs you are taking to treat it.



Previous
Kaletra vs Atazanavir for diarrhea
Next
Reyataz with Norvir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement